Ceritinib hard capsule discontinued - The Roy Castle Lu...

The Roy Castle Lung Cancer Foundation

5,036 members3,048 posts

Ceritinib hard capsule discontinued

BellaBe profile image

Hi everyone. I just wondered if there is anyone else out there who are now having to take Ceritinib as a film coated tablet? The capsule has been discontinued and initially I was very pleased as the tablet is much smaller than the capsule. If you’re on a targeted therapy you’ll know what I mean, the capsule is huge!

So first day on tablet started well as usual morning stomach cramps did not appear. But 5 hours after taking the tablets I had the worst cramps I’d ever had with diarrhoea. I then vomited which in 18 months on Ceritinib capsule I have never done. It was pretty awful.

I do understand that tablets are absorbed slower and will dissolve in your small intestine as opposed to capsules which start to break down in your stomach. Hence the later time of side effects. Though I don’t get the severity as the dose is the same.

Hope that this kind of makes sense. Just wonder if anyone has had a similar experience or just been switched from hard capsules to film coated tablet?

Thanks x

6 Replies

Hi BellaBe

My husband’s ceritinib tablets have recently changed to the small tablets instead of the massive capsules, for which he’s delighted! No different side effects since the change from capsules to tablets for him. Bless him, he has difficulty taking pills at the best of times and the size of those capsules were something else! When he first started taking ceritinib the starting dose was 750mg and he had to take 5 capsules 750mg with no food for 2 hours before and 1 hour afterwards. This caused him all sorts of problems and the dose was reduced to 4 capsules, 600mg, same no food routine which was also too high a dose for him until he was eventually prescribed 3 capsules, 450mg, still with the no food routine. Eventually protocol was changed and 450mg with food became the starting dose. Which was much better. If only that had been the case when he started on ceritinib it could have saved him a lot of bad side effects. My husband takes his tablets about an hour or so before bedtime which works for him.

Hope you’re feeling better since changing from the capsules to the tablets and continue to have success on them,

Hope you’re coping with the strange times we’re living in at the moment.

Best wishes

Jan

BellaBe profile image
BellaBe in reply to nannyjanny

Thank you Jan for your information. Your husband must have been on Ceritinib for some time I’m guessing as it’s been awhile since they changed the dosing advice. I’m so pleased it works well for him. Unfortunately taking them at night for me is out of the question, I tried this once and was up most of the night with crippling stomach cramps.

I’d just got a handle on the side effects with the capsule and now feel I’m back to square one. Well 2nd day today so I’ll give it some time for my body to adjust to the different absorption rate and hope it settles down.

My oncologist is not keen on reducing the dose as it has worked amazingly well for me as at my reoccurrence 18 months ago I had over 17 tumours in my lungs. 2 months after starting it they had all disappeared and my scans are still showing my lungs are clear.

If I didn’t suffer with the side effects life would be pretty perfect! Though I keep telling myself that cancer free is a pretty good trade.

Take care.

Dear BellaBe

Sorry to hear you have not been feeling well with the change of Ceritinib.

I take it you have continued to take this with food, swallow whole with water at the same time every day and do not drink grapefruit juice or eat grapefruit (which can increase the level of Ceritinib in your blood).

Let your lung cancer nurse or specialist know, and it may be worth calling your local pharmacy or hospital pharmacy who can advise.

It is important that any change in symptoms be reported and assessed.

Hope you feel better soon and if you wish to discuss anything you can either email us at lungcancerhelp@roycastle.org or call our freephone nurse led helpline number on 0800 358 7200

All the best

The Roy Castle Support Team

Hi BellaBe.

Sorry to hear of your woes. Hopefully it will settle down in time. I’m about to start on the new tablets in a couple of days time so will be interested ( if that’s the right word ) to see how I cope. Not been on this forum for sometime so nice to hear from fellow ceritinib users, especially nannyjanny. Stay strong and keep safe.

Colin.

BellaBe profile image
BellaBe in reply to Lifesab

Unfortunately I’ve always been pretty sensitive to Ceritinib but after 18 months feel like I’d got a handle on my side effects.

I think the absorption rate has thrown out how my gastric system processes the drug.

Anyway only 2nd day so I guess I’ll see how it goes.

If you don’t mind do let me know how you get on with the Change to the tablet.

How long have you been taking it? I guess it works well for you?

Bella x

Hi Bella.

I’ve been on ceritinib for 2.5 years. I have to say that in the main, it’s worked well for me after the initial problems when there was uncertainty over the dosage levels. Since I’ve been on the 450mg dose things have been okay. I take immediately after dinner in the evening and apart from the occasional bout of diarrhoea I can’t complain.

I will of course let you know how I get on with the tablets.

Take care.

Colin x

You may also like...